Alabama, 2002

Funnel Cloud in Alabama, August 19, 2002

August 19, 2002 · NWS MOB · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 19, 9:50 AM CST, 40 minutes earlier.

Area forecast discussion, Aug 19, 9:50 AM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1050 AM CDT MON AUG 19 2002

QUICK UPDATE TO REMOVE BECOMING WORDING AND AFTERNOON WORDING.
LATEST DATA STILL SHOWS H5 TROF ACROSS FORECAST AREA FROM THE
NORTHEAST. WITH DEEP MOISTURE AND A FEW SHOWERS ALONG SEA BREEZE AND
SHOWERS/STORMS DEVELOPING INLAND NEAR TROF AXIS. SHOULD BE GOOD
COVERAGE BY LATER THIS AFTERNOON. /11

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

In the hours before

Special weather statement, Aug 19, 4:30 AM CST, 6 hours before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT MON AUG 19 2002

...A FEW WATERSPOUTS ARE POSSIBLE JUST OFFSHORE OF THE COAST TODAY...

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
COASTAL WATERS THIS MORNING...AND EVENTUALLY DEVELOP FURTHER INLAND
DURING THE COURSE OF THE DAY.  LIGHT WINDS THROUGH THE MID LEVELS OF
THE ATMOSPHERE...COMBINED WITH MODERATE ATMOSPHERIC INSTABILITY...
WILL RESULT IN FAVORABLE CONDITIONS FOR THE DEVELOPMENT OF ISOLATED
WATERSPOUTS ALONG THE COASTAL AREAS.

WHILE THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REMAIN ISOLATED
IN COVERAGE OVER THE COASTAL WATERS...BOATERS ARE URGED TO STAY FAR
AWAY FROM ANY WATERSPOUTS.  WATERSPOUTS CAN EASILY FLIP MOST SMALL
BOATS...RESULTING IN SERIOUS INJURY.  WATERSPOUTS CAN OCCUR WITH THE
LIGHTEST OF SHOWERS.  THEIR MOVEMENT CAN BE ERRATIC...ESPECIALLY
WITH LIGHT WIND ENVIRONMENTS SUCH AS WHAT WE ARE SEEING TODAY.

AS WITH ALL SUMMERTIME THUNDERSTORMS...LIGHTNING WILL BE A PRIMARY
CONCERN FOR THOSE IN OUTDOOR ACTIVITIES.  REMEMBER...IT DOES NOT
HAVE TO BE RAINING FOR LIGHTNING TO STRIKE.  BE PREPARED TO MOVE
INDOORS QUICKLY AT THE APPROACH OF DARK CLOUDS OR THE FIRST SOUND OF
THUNDER.

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER OPERATIONS WILL NOT BE NECESSARY THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Baldwin

When
August 19, 10:30 AM CST to 10:50 AM CST
Where
Baldwin County, Foley
Reported by
EMERGENCY MANAGER
Coordinates
30.661, -87.750 (the zone’s center; the record gives no point)

Two funnel clouds were reported in the south part of Baldwin county. The first was reported near Foley and the second near Orange Beach. Neither funnel touched down and both dissipated after appearing for a couple of minutes.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314727.